Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver Function Problems
Feb 2, 2007

Hello, Its time to change my meds. I was diagnosed in 1991. First PI containing regime contained Crixivan brought my VL to undetectable but gave me kidney stones and made my hair fall out. Changed to Viramune and Truvada. VL shot up to 30,000 and CD4 dropped to the 300s. However, no resistance was ever shown through numerous genotypes and phenotypes. In August 2003 I changed to Trizavir, Viread and Reyataz (with Norvir boost). CD4s improved but inexplicably the VL remained in the 1000s. Later came to find out that I was victim of Quest Lab screw up. I still want to sue them for mental anguish. When they stopped screwing up at the lab my VL dropped to undetectable and has remained so (with intermittent blips to 200, 300 but always back down).

So, Im on this regime since 2003 and my liver function test always slightly elevated but never in worry range. Bilirubin always normal. On a routine trip for labs at beginning of 2007 my LFT come back sky high. I had a cold several weeks before when I had taken Tylenol so my doc had me retest. This time they were even higher (AST 546, ALT 1007, bilirubin 2.8). Stopped all meds/ no alcohol. Retested. Still higher (AST 675, ALT 1377 but bilirubin normal). Tested again a week later with better results (AST 118, ALT 480). By the way I am negative for Hep B and C.

So the question is what should I do? My doc has put forth three alternatives for the Reyataz: Tipranavir, Darunavir and Kaletra (all combined with the Trizavir and the Viread). I lead a very active life so the less times a day I have to take meds the better. I also tend not to eat breakfast so a regime that requires food in the am is not the ideal. I dont smoke and drink 3-4 drinks/week. Your thoughts?

Thanks!

Response from Dr. Henry

In my experience it would be quite unusual for there to develop acute liver inflammation from HIV drugs after doing well on them for a long time. Did you under go CT studies or ERCP to evaluate the status of your biliary tree and to look for non-drug causes? You were taking 4 NRTI agents in your regimen that could have some sort of liver effect in a small minority of patients. Atazanavir is well known to cause increases in bilirubin but rarely has been linked to acute liver inflammation after chronic use. It would make sense to cautiously consider a less intense NRTI backbone regimen (such as Epzicom or Truvada) along with either boosted Lexiva or Invirase or lopinavir. KH



Previous
Reyataz and jaundice
Next
solution for neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement